Alert archive / New York / Frost Advisories in 2023

Frost Advisory 6, NWS Buffalo, NY

September 20, 2023Lewis County, New York

NWS Buffalo, NY issued this frost advisory at Sep 20, 2023, 2:54 PM EDT for Lewis County, New York. It took effect at Sep 21, 2023, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2023, 2:54 PM EDT (18:54 UTC)
In effect from
Sep 21, 2023, 2:00 AM EDT
Expired
Sep 21, 2023, 6:55 AM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS71 KBUF 201854
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
254 PM EDT Wed Sep 20 2023

NYZ008-210300-
/O.NEW.KBUF.FR.Y.0006.230921T0600Z-230921T1200Z/
Lewis-
Including the city of Lowville
254 PM EDT Wed Sep 20 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Lewis county.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
2 follow-up statements
117 
WWUS71 KBUF 210208
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1008 PM EDT Wed Sep 20 2023

NYZ008-211200-
/O.CON.KBUF.FR.Y.0006.230921T0600Z-230921T1200Z/
Lewis-
Including the city of Lowville
1008 PM EDT Wed Sep 20 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Lewis county.

* WHEN...From 2 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Apffel
229 
WWUS71 KBUF 211055
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
655 AM EDT Thu Sep 21 2023

NYZ008-211200-
/O.CAN.KBUF.FR.Y.0006.000000T0000Z-230921T1200Z/
Lewis-
Including the city of Lowville
655 AM EDT Thu Sep 21 2023

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to climb following sunrise, and
therefore the Frost Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 20, 10:27 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 10:27 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1027 AM EDT Wed Sep 20 2023

.SYNOPSIS...
Fair dry weather will continue through the remainder of the work
week as high pressure builds over the region. Along with the dry
weather, a gradual warming trend will support high temperatures to
climb up into the mid to upper 70s by Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Quiet weather will persist today and Thursday as high pressure
resides overhead of New York State. Today will be cooler than
Thursday with highs ranging in the low to mid 60s east of Lake
Ontario and in the upper 60s near 70 elsewhere. Thursday will
feature temperatures in the upper 60s to mid 70s, again with the
warmest temperatures occurring across Western New York.

Valley fog is possible again tonight as high pressure will support
ample radiational cooling conditions with clear skies and calm
winds. Lows tonight will range in the mid 40s to low 50s, with the
warmest temperatures occurring across far western New York.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure ridge from the northeast to eastern Canada will keep
our region dry with a day-to-day warming trend by day and still cool
readings at night. Lows will be coolest on Thursday night. High
firmly overhead with mostly clear skies and light winds and a dry
airmass points to going toward lowest end of guidance which results
in typical cold spots of Southern Tier and east of Lake Ontario near
40 or even into the upper 30s. Also added fog for Southern Tier
valleys and Black River and St. Lawrence valleys. Highs by Friday
and Saturday (welcome fall as the autumnal equinox arrives at 250 am
on Saturday) will reach the mid 70s lower elevations and near 70
across the higher terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Non-tropical low could take on some subtropical characteristics by
late this week as it forms off the southeast coast. This low will
lift up the east coast this weekend but it is still uncertain if it
will come close enough to produce any rain of note for any of our
forecast area. Models are in general agreement with their ensembles
but the latter would open the door to at least some very light rain
pushing toward Finger Lakes and eastern Lake Ontario region. WPC
pops showed that scenario a bit better than NBM so leaned on those
for the weekend into early next week. Still appears that through at
least Sunday, frontal boundary along southern edge of stronger mid-
level cross crossing Hudson Bay and Quebec stays too far north to
bring any rain. Thus if the coastal system doesn't bring in any
rain, we'll stay dry. At the least, expect an increase of mid and
high clouds on the northwest edge of the system later in the weekend.

Frontal boundary may slip south through the area on Monday. It will
be weak and moisture starved by that point as large sfc high pushes
in from Hudson Bay and subsidence occurs to the west of departing
east coast system. In wake of the front, it appears to be mainly dry
into middle of next week with temps around seasonable norms as we
work through the first full week of fall.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR flight conditions prevail across all TAF sites through this
afternoon with SKC or a few clouds.

High pressure will remain across the area tonight and Thursday,
supporting dry weather and little cloud cover. Ample radiational
cooling conditions tonight will support some valley fog across the
Southern Tier and Black River Valley.

Outlook...

Thursday Night through Sunday...VFR.

&&

.MARINE...
High pressure building east across the eastern Great Lakes region
today through Saturday will support light winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ
NEAR TERM...EAJ/TMA
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...EAJ/TMA
MARINE...EAJ
Hazardous weather outlook, Sep 20, 2:54 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
254 PM EDT Wed Sep 20 2023

NYZ001>007-010>014-019>021-085-211900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
254 PM EDT Wed Sep 20 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-211900-
Lewis-
254 PM EDT Wed Sep 20 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
254 PM EDT Wed Sep 20 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.